APW has been out front on overdose prevention.
WORCESTER -- As far as Jesse Pack is concerned, it's a good deed that didn't go unpunished.
Mr. Pack, director of prevention and screening at AIDS Project Worcester, is distressed by the recent spate of heroin-related deaths in the city, but he believes the writing was on the wall.
"The current crisis, in my opinion, has been ongoing since 2010,'' said Mr. Pack, who oversees APW's distribution of naloxone (brand name Narcan), an antidote to opiate overdose. "That's when the state and the nation started seeing this major uptick in heroin use. In my opinion it is an almost direct result of pushing people off of prescribed opiates.
"There was a federal push to get people off prescribed opiates, which I support. But if you do that, the unintended consequence is you're going to push people into black market heroin -- and then you're going to have an overdose problem.''
The city on Wednesday issued a public health advisory warning that contaminated heroin may be circulating on the streets. Nine people have died from drug overdoses since Aug. 1, with the possibility of a 10th. The advisory asked people to call 911 if they believe they are witnessing overdose, and reminded people that Narcan is available through two area organizations: a support group for parents of drug users called Learn to Cope, and AIDS Project Worcester.
"We've always worked with active drug users,'' Mr. Pack said. "We've always included education around overdose prevention, but we weren't able to offer naloxone/Narcan until late 2011, when we became part of the state pilot.''
According to the state Department of Health and Human Services, opiate overdoses (from heroin, oxycodone, fentanyl, hydrocodone, codeine and methadone) have increased significantly in Massachusetts in the last 10 years.
To address this, the state launched a multifaceted overdose prevention program in 2007 that includes an overdose education and naloxone distribution pilot that is active in 19 communities that have high overdose rates.
Under the pilot, AIDS Project Worcester trains opiate users and those close to them how to prevent and recognize an opiate overdose and what to do if one occurs, which includes calling 911 and administering rescue breaths. They are then given a device that administers intra-nasal naloxone in the event of a suspected overdose. While hospitals and emergency responders administer naloxone, generally as an injection, APW and the support group Learn to Cope are the only groups in Worcester County that distribute naloxone through the state pilot.
"An opiate overdose looks different from other drug overdoses,'' Mr. Pack said. While a cocaine overdose, for example, causes chest pain, sweating and eventual cardiac arrest, an opiate overdose always causes loss of consciousness -- though not right away.
"The mythology, particularly around heroin, is that you inject your heroin and then you immediately go unconscious and die. And it's just not accurate,'' Mr. Pack said. "The reality is that onset and duration of an opiate overdose can be 10 minutes to several hours before that person is dead.''
He explained that naloxone travels to the brain, where it works to push opiates off of opiate receptors.
"Once it acts on the brain, the response is almost immediate,'' Mr. Pack said.
And while naloxone allows someone to wake up as opposed to die, the person often wakes up in withdrawal, symptoms of which include anger, irritability and nausea.
"Think of all the drugs you can take that will kill you. And this stuff (naloxone) is so safe and effective. The only downside is if you're on an opiate it's going to put you into withdrawal symptoms,'' Mr. Pack said.
He reminded that heroin addiction can have many faces, and that some users are what he refers to as "Oxy refugees,'' people who became addicted to oxycodone/OxyContin but stopped because it was too expensive or they could no longer find it on the street.
"A lot of the people that you see that look in bad shape on the street ... the majority of those people started off looking like me or like you. And then they got injured in some way or had surgery, and then they got addicted to pain medications, dependent on opiates. Eventually the doctor's going to cut you off of that, and then you have to go and find it.''
Since November 2011, Mr. Pack said, APW has enrolled and educated more than 1,500 people in Worcester County as part of the pilot program. As of Aug. 1, APW had documented 202 overdose reversals.
"We've been doing it for over three years,'' Mr. Pack said of the Naloxone distribution. "There has been no downside. It has only saved lives.''
Contact Sara Schweiger at Sara.Schweiger@telegram.com. Follow her on Twitter @SschweigerTG
|Printer friendly Cite/link Email Feedback|
|Publication:||Telegram & Gazette (Worcester, MA)|
|Date:||Aug 8, 2014|
|Previous Article:||Candidates make pitch in cordial forum; 3 Democrats vie to replace Rep. Binienda.|
|Next Article:||Grand tradition; Actor's one-man show is a tribute to his family.|